British Lung Foundation
34,325 members41,695 posts

Steroid withdrawal

Hi, just wanted to share my symptoms after coming off a high side of predisoline for seven days:-

Uncontrollable tears

Severe ear and jaw pain

Swelling in throat size of a good ball on waking... Went down after taking soluble codeine

Muscle weakness

Fatigue

Return if original sensation of throat closing

Fear of death, impending doom

Shakes and weakness

Has anyone else had same symptoms or/and have advice

35 Replies
oldestnewest

Hi

For long term use.

Are you not supposed to reduce dosage over period of time to avoid such side effects.

Found this

Quote.

If you stop taking the tablets suddenly you may develop muscle or joint pain, conjunctivitis, fever, weight loss, painful itchy skin lumps or runny nose.

6 likes
Reply

I think you should reduce it gradually for long term but don't think they class 7 days as long term

3 likes
Reply

10 days max on the notice then taper down still the doctor told me to go down by 5mg every 2 days

2 likes
Reply

I seen several different doctors all told me different one gave 8 for 7days stop , one does 8 for a week then 6 ,for a week dropping 2 each week at moment consultant wants me on 6 a day for 7 days then taper down one every 3 days but to up fostair to 4 puffs twice a day , gp said we start of at 8 a day I said its up to you you fight it out with consultant he said no stick with what consultant wants ,

2 likes
Reply

oh yes the amount varies..they say according to your size, weight and age..

And I would add country!!

I take 40mg to start with as per my action plan..now when I was in Spain he gave me 30mg and told me to drop 10mg every 3 days..

In France I was told to drop 5mg a day..

In Switzerland 5mg every 2 days and call if I reach a landing..well I was stuck on 25mg..I thought what was the point of getting any lower if I didn't feel good on 25mg..

So juggling is fun yes :)))

1 like
Reply

Suppose we should be glad we are alive lol.

1 like
Reply

Haha interesting that different countries prescribe different. I guess you will get to know what suits you best. Xx

1 like
Reply

Yep that's the idea, pick and choose!! xx

1 like
Reply

I KNOW THAT TO BE RIGHT. I TRIED GOING COLD FROM TAKING PREDNISONE 5MG AND IT DIDN'T WORK. AFTER THE THIRD DAY EVERY JOINT AND MUSCLE IN MY BODY FELT TWISTED LIKE A PRETZEL. NOT TRYING THAT AGAIN.

1 like
Reply

Yess I know my friend. I think the short term effects some of us too. How you are OK without. They wouldn't give me the IV dose in hospital because of previous bad reaction.

Reply

I AM BACK ON 5MG A DAY. FEEL BETTER WHEN I AM. WHAT BAD REACTION DID YOU EXPERIENCE?

Reply

Yes, as I was only on it for seven days I think I want expected to get side effects. However I obviously have because it was a higher dose eight 5mg a day which they said take in one go in the morning. I'm scared to go to bed now.

Reply

Hi stone I've just had to use my rescue pack and I'm to take 6 predisoline per day for 7 days best wishes x

Reply

Hi

That's different mines a 28 tablet pack to take 4 per day for upto 7 days.

Two hospital discharge 5 tablets for five days then see GP.

Reply

Have you taken the pred for 7 days ? How long since you stopped . I can feel very depressed after taking a high dose, but I am on a maintenance dose anyway and have been for years.

I have muscle weakness , but no throat swelling.

Please contact your GP if you still have throat swelling .

1 like
Reply

Stored two nearly three days ago now, I think it takes a while to get our of the system, I have an incredibly slow metabolism due to being hypithyroid too. Yes I took it like clockwork for seven days as per instruction. It feels like I've had dental surgery without painkillers now and my ears feel like they've been drilled. The lump in grist went down after I took painkillers I just hope it's not there again in he morning. Drs at 9.30am anyway it might just be an ear infection.

As for your muscle weakness, if it in your hands as well and your grip is affected those hand gross that sorts petiole use are meant to build strength up.

Reply

Get calcium,iron,b12, magnesium amd zinc foods down you or take a good supplement or a liquid one like floradix. Always strips my gut as well so eat probiotic yogurt or a probiotic tablet from holland and barrett. Hope you feel yourself soon they are nasty. Ut needed sometimes.

1 like
Reply

Ahh thanks I like this answer you sound experienced. It's good to get advice.

Reply

I get terrible withdrawal symptoms after I stop suddenly without tapering feels like I have flu and chest hurts, moody etc so now I take 40mg for 5 days then 30mg for 3 days they taper by 5mg every 3 days as per advice from cons.

1 like
Reply

I think maybe I should have been advised to do this. Idk, maybe some reason not.

Reply

some docs can be a bit funny about pred so I spoke to my chest consultant and she prescribed the tapering dose

if you don't have a consultant maybe talk to your gp and explain about the side effects etc

1 like
Reply

Thanks I shall tomorrow xx

Reply

No but tell ur gp always tell gp about side effects from meds

2 likes
Reply

Yes I will. I have before and usually get the response oh predisolone doesn't do that because it's an anti inflammatory. Hmmm evidence proves otherwise. I don't wish to be ungrateful for drs care but sometimes I wonder I'd they listen to patients. Do many of us have bad side effects. We can't ask be making it up, why would we bother. Just want to be well.

1 like
Reply

No I don't get side effect from coming off preds.

1 like
Reply

Good nice to hear. OK for some then.

Reply

I have had cataracts while being on preds. That's all. But a lot of medication comes with side effect dosnt mean you will get them. I have to have regular blood BP and weight test due to. medication take for arthritis. So far so good.

1 like
Reply

Good good. Hmm a lot of these medical problems ate too do with inflammation, RA, asthma, etc Having food intolerance can cause flare ups. I expect you have to a avoid certain foods do you?

1 like
Reply

Yes but do try to eat healthily. The medication I take can make your. BP higher and also makes you put on weight.

1 like
Reply

They're not much choice really is there. We have to eat healthily. I'm drinking the recommended8 glasses of water a day now and oh boy that helps a lot. So many meds have weight gain as side effect, just gotta keep battling it font give up on your health mission, self nurture. I live reading health magazines like healthy from Holland and Barrett, there's always something relevant for me or someone o know in there. All the best. I'm off to bed now my codeine is kicking in... Zzzz

1 like
Reply

Saw Dr I have a severe ear infection. I'm OK noe pain is under control and the lump in my throat and swelling has reduced. When I can breathe easier is back to the sports club where I normally go swimming and I'm going to add more activities, yoga and aqua aerobics to start. Also cutting down on dairy, herbal teas instead of coffee with squirty cream.

Reply

Alastair time I took the rescue pack steroids (6 a day for 7 days) I had terrible stomach pain. Response from nurse - that's all you an take.

Just had another course and this time explosive trots, all night 3rd night and then in mornings. Really getting me down. Breathing better but is it worth the rest?also very down.

1 like
Reply

Unless it's a life or death situation I think it's a narrow margin between whether the side effects are worth it. Sometimes breathing can become easier with more inhaler and rest and vitamins. I only agree to take the steroids if I think I'm going to die and they say there's no alternative. Hopefully you won't need them again. I think they do make it easier to breathe and I've even been able to lie on my back rather than just my side as usual. But I seem to get a build up of acid with them which wakes me up in the night. If you do have to take them again remember you can treat the side effects to make it more bearable... Loperamide for example to calm your tummy trouble. X

Reply

Thanks! I only take them when the inhalers are not working and my breathing is really bad! I did find that I can't sleep at night either.... what fun we have!

1 like
Reply

Yes insomnia restlessness is the worst. The only thing that helps me and maybe helps others is a mix of herbal tea, meditation, music and sometimes cuddles.

Reply

You may also like...